Many people are not aware that weight gain is one of the most common side effects .... and olanzapine (Zyprexa®) has the greatest associated weight gain.
The reason that SSRIs contribute to weight gain is not known. Although it was a widely held belief that drugs that increase serotonin output also decrease hunger, this does not seem to be the case. Patients using SSRIs often report symptoms of hypoglycemia (weakness, dizziness, frequent hunger, and headaches) when they do not eat. Symptoms of hypoglycemia may indicate hyperinsulinemia (elevation of insulin in the blood).
The five most common SSRIs currently prescribed in the United States today are as follows:
However, SSRIs cause less weight gain, fewer anticholinergic symptoms, and less toxic adverse effects than tricyclic antidepressants (TCAs) and monoamine oxidase inhibitors (MAOIs). These findings have led to the increase in SSRI prescriptions by psychiatrists and primary care providers. Primary care providers are not likely to be familiar with the difference between the various SSRIs relative to their possible weight gain side effects.
Getting back to your question, there is a category of antidepressants that seek to balance the brain’s naturally-occurring chemicals, serotonin and norepinephrine. These drugs are not likely to cause weight gain in the short term and have a low tendency to cause this problem over the long term. Medications in this category include nefazodone, venlafaxine and duloxetine. A medication that also works with the brain chemical dopamine is bupropion. Bupropion is unlikely to cause weight gain, and in fact, may cause some weight loss. It is also used to help people quit smoking.